Missouri, 2024

Flash Flooding and Flooding in Missouri, July 8, 2024

July 8, 2024 · NWS SGF · 10 events in 7 counties and zones

A cluster of showers with embedded thunderstorms tied to a weak shortwave advected into southwest Missouri during the afternoon of July 8, 2024. This resulted in heavy rainfall and flash flooding across portions of the Missouri Ozarks, with isolated thunderstorms producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of showers with embedded thunderstorms tied to a weak shortwave advected into southwest Missouri during the afternoon of July 8, 2024. This resulted in heavy rainfall and flash flooding across portions of the Missouri Ozarks, with isolated thunderstorms producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 2:15 PM CST, 23 minutes earlier. Its key messages:

  • -Scattered showers and thunderstorms today (50-80% chance). Higher chances arrive tonight through Tuesday Night (70-99%) especially southeast of Interstate 44. -Flood Watch in effect tonight through Tuesday Night generally along and east of a Branson to Rolla line. 1-3 inches of rainfall expected in this area with localized 4-6 inch totals. Much lower rainfall amounts northwest of I-44. -Marginal risk for a severe storm tonight into Tuesday morning along and east of a Branson to Rolla line. Low chance for damaging winds and/or a brief tornado in this area. -Temperatures dip below average Tuesday through Thursday with a warming trend returning for the end of the work week. Then the Heat Index will climb back above 100 by this weekend.
Area forecast discussion, Jul 8, 2:15 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
315 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

-Scattered showers and thunderstorms today (50-80% chance).
 Higher chances arrive tonight through Tuesday Night (70-99%)
 especially southeast of Interstate 44.

-Flood Watch in effect tonight through Tuesday Night generally
 along and east of a Branson to Rolla line. 1-3 inches of
 rainfall expected in this area with localized 4-6 inch totals.
 Much lower rainfall amounts northwest of I-44.

-Marginal risk for a severe storm tonight into Tuesday morning
 along and east of a Branson to Rolla line. Low chance for
 damaging winds and/or a brief tornado in this area.

-Temperatures dip below average Tuesday through Thursday with a
 warming trend returning for the end of the work week. Then the
 Heat Index will climb back above 100 by this weekend.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 1255 PM CDT Mon Jul 8 2024

Please see the section labeled "Post-Tropical Depression Beryl
Discussion" for pertinent details on the potentially impactful
event tonight through Tuesday night.

Current visible satellite imagery depicts Tropical Storm
centered over east TX with its bands spreading into the
ArkLaTex/OklaTex regions. Beryl is currently undergoing
transition to Post-Tropical as it phases with a positively-
tilted trough over the central CONUS. A stalling/weakening cold
front is associated with this trough across the MO/KS border.
Current radar observations depict developing thunderstorms in a
SW-NE oriented band along a hybrid warm front/outer-band of
Beryl that is generally parallel to I-44. These are also being
supported by right entrance region jet dynamics.

Scattered showers and thunderstorms today (50-80% chance):

The aforementioned thunderstorms are continuing to increase in
coverage and will propagate NW along with the lifting warm
front. WoFs is has good agreement in the line becoming more
defined as the storms progress NW through the evening. The
environment these storms are in will generally not support
severe hazards. Shear is rather weak and linear, especially in
the low-levels. Latest SGF VAD produces 10-15 kts of 0-3 km
shear and 5 kts max of 0-1 km shear. Additionally, SBCAPE is
also marginal at 1000-1500 J/kg. However, deep-layer shear does
approach 25-30 kts, and PWATs steadily increasing into the
1.75-2.00" range with low and mid- level RH values >50% could
favor a few isolated pulse or multi- cell clusters producing
sub-severe to marginally severe downbursts (40-60 mph). Current
trends support these hazards being isolated. Heavy rainfall will
be the main hazard with these storms. These will generally
dissipate and move out of the area after 7-9 PM as instability
decreases, leaving lingering showers ahead of the bulk of
Beryl's precipitation.

Post-Tropical Depression Beryl Discussion:

A potentially impactful from soon-to-be Post-Tropical Depression
Beryl is setting up for tonight through Tuesday night, with
potential lingering effects through mid-week.

+What: The center of Beryl is forecast to move through the
Missouri Boot Heel region Tuesday through Tuesday night. The
bulk of precipitation associated with it will move through the
region, bringing widespread areas of 1-3 inches of rain with
localized totals up to 4-6 inches. There is a low-end threat of
brief tornadoes within some bands. Flash flooding will occur in
areas that receive the highest rain rates and amounts,
especially within smaller streams, tributaries and low-water
crossings, where rapid rises are possible. A Flood Watch is in
effect from 7 PM tonight through late Tuesday night.

+Where: Much of the rainfall above 1 inch will fall along and
east of a line from Cassville to Camdenton (>50% chance, higher
chances the further east you go). There will be a sharp
precipitation gradient that sets up somewhere along this line
(see Uncertainties section for more details). Higher confidence
in rain totals above 2 inches along and east of a line from
Branson to Rolla (40-60% chance). Depending on where the
heaviest rain bands and thunderstorms set up, localized amounts
up to 4-6 inches are possible. Areas NW of I-44 will see
significantly less rain (0.25-0.75", with less than half an
inches along the MO/KS border.

+When: Widespread rainfall is first expected to enter the region
from the south between 10 PM and 1 AM. The heaviest
precipitation will then begin between 12-3 AM. Bouts of moderate
to heavy rain and embedded thunderstorms will last all the way through
4-7 PM Tuesday. The greatest threat for tornadoes will be
between 3-7 AM, though even during this time, the confidence in
this threat panning out is quite low. All precipitation should
exit the area by midnight Tuesday night.

+Uncertainties: This is still quite a good deal of uncertainty
in this system. The storm has consistently moved faster and more
east than previous model guidance and NHC forecasts. If Beryl
continues this persistent trend of progressing quicker and more
east than modeled (which current trends seem to support this),
rainfall totals could fall on the lower end of the envelope.
This is reflected by both NBM and HREF QPF spreads where a
this lower-end scenario (25th percentile) could produce
widespread 0.5-1.5 inches rather than 1-3 inches, whereas a
higher-end scenario from a slower and more westward Beryl (75th
percentile) could see widespread amounts of 3-5 inches. Another
uncertainty is exactly where the heaviest rain and
thunderstorms will set up. This will be somewhere over the
eastern Ozarks. Wherever the band sets up, localized totals of
4-6 inches are possible.

+Extra Details: Despite uncertainties, tropical systems are
efficient rainfall producers as PWATs will exceed 2 inches in
our eastern counties. This will make it easy for heavier bands
to produce flooding. On the other hand, this will be a regular
long-fused event for 1-3 inches as opposed to thunderstorms
quickly dropping that amount in a couple hours. That means it
will be important to continue to monitor conditions and warnings
for the latest forecast and warning information. Precipitation
ARIs are approaching the 25-50 year ARI range, meaning events
like these generally occur every 25 to 50 years on average,
especially for this time of year. In terms of the tornado
threat, low-level shear will increase to 100-200 m2/s2 in our
extreme southeastern counties overnight

Winds are not expected to increase drastically with this system.
The highest winds will be within Howell, Oregon, and Shannon
counties at 15-20 mph. However, gusts up to 20-40 mph are
possible within any thunderstorm.

Lastly, with persistent cloud cover, highs will be mild today in
the lower 80s and in the lower 70s Tuesday. Lows will be in the
mid-60s tonight and lower 60s Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1255 PM CDT Mon Jul 8 2024

Warming trend Wednesday through the end of the work week:

After Beryl exits the region, a relatively persistently weather
pattern will set up as an upper-level low sits over the Great
Lakes/Northeast, and an upper-level high lumbers east through
the western CONUS. Highs will slowly climb as the upper-level
high edges close to our region. Wednesday will see highs in the
middle to upper 80s. By Friday, highs will reach the upper 80s
to middle 90s. In parallel, lows Wednesday night will be in the
middle 60s and reach into the upper 60s and lower 70s Friday
night.

Thursday afternoon into Friday morning could see some isolated
showers and thunderstorms as a weak boundary develops, but
uncertainty and model spread is too high at the moment to
introduce more than 20% PoPs.

Heat Index values climb back to near 100 F this weekend:

The upper-level high out west will continue to inch eastward
into this weekend. As such, highs will continue to climb into
the lower and middle 90s Saturday and Sunday with lows in the
lower to middle 70s. Early guidance have Heat Index values
approaching 100 F during this time period. Trends will continue
to be monitored for potential increases in forecast highs, lows
and Heat Index values.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1240 PM CDT Mon Jul 8 2024

Conditions will steadily deteriorate through the TAF period
ahead of the arrival of Tropical Storm (to-be Post-Tropical
Depression) Beryl. Scattered thunderstorms are currently
developing along a hybrid stationary boundary/outer-band of
Beryl. These will impact BBG early in the TAF period before
spreading NW into SGF and JLN. If the core of one of these
storms moves over a TAF site, heavy rain dropping visibilities
to 2-3 miles are possible.

A lull in thunderstorm activity will occur after 01Z. Lingering
showers will dominate this period before the greater bulk of
moderate to heavy precipitation moves in from the south after
04Z and through the rest of the period. SGF and BBG may receive
heavy showers--with the potential for a rumble of thunder or
two--during this period. JLN looks to be on the outer fringes
at this time but could still see heavy rain at times.

Other than rain, cloud cover will increase with most of the
clouds above VFR level until 09Z in which they will drop to MVFR
(potentially IFR) for SGF and BBG. Wind speeds will stay rather
light and variable with multiple boundaries clearing the sites
during the period. These should settle to 8-12 kts from the
NNE by 08Z. Gusts up to 20-30 kts will be possible during
heavier thunderstorms.

&&

.CLIMATE...
Issued at 315 PM CDT Mon Jul 8 2024

Record Precipitation:

July 9:
KUNO: 1.27/2015

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch from 7 PM CDT this evening through late Tuesday
     night for MOZ070-071-081>083-091-092-095>098-103>106.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
CLIMATE...Burchfield
Hazardous weather outlook, Jul 8, 2:28 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
328 PM CDT Mon Jul 8 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
328 PM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Marginal thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Widespread showers and thunderstorms are ongoing along and
southeast of I-44. These will propagate to the northwest and have
the ability to produce lightning, heavy rainfall, and damaging
wind gusts up to 40-60 mph through 7-9 PM.

There will be a brief lull in coverage before widespread showers
and thunderstorms associated with Post-Tropical Depression Beryl begin
to move north into the area overnight into early Tuesday morning.
Localized flooding will be possible.

There is a low chance for a severe storm overnight into early
Tuesday morning southeast of Springfield. Damaging winds up to
60 mph and a brief tornado are the potential hazards if a storm
develops.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Remnants of Hurricane Beryl will bring excessive rainfall into
areas southeast of Interstate 44 Tuesday. A Flood Watch is in
effect for areas generally along and south of a Branson to Rolla
line.

Heat Index values will begin to climb back into the 90s to around
100 for next weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

In the hours before

Special weather statement, Jul 8, 2:13 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
313 PM CDT Mon Jul 8 2024

MOZ090-091-095-082045-
Greene MO-Webster MO-Christian MO-
313 PM CDT Mon Jul 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WEBSTER...
NORTHEASTERN CHRISTIAN AND SOUTHEASTERN GREENE COUNTIES THROUGH 345
PM CDT...

At 312 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Ozark to Rogersville to 8
miles east of Sparta. Movement was north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Nixa, Ozark, Rogersville, Strafford, Seymour, Sparta,
Highlandville, Fremont Hills, Fordland, Diggins, Oldfield, Turners,
Elkhead, Bruner, Selmore, Keltner, Northview, Christian Center, and
Chadwick.

This includes Interstate 44 between mile markers 75 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3693 9308 3694 9332 3727 9334 3738 9303
      3715 9278 3707 9281 3707 9291 3688 9291
TIME...MOT...LOC 2012Z 184DEG 17KT 3704 9324 3711 9306 3699 9293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Camden

The radar

The Springfield radar (KSGF), 129 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 2 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 8, 2:38 PM CST
Where
Pulaski County, 0.69 mi N of Robert
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.840, -92.150

Report of tree branches down and shingles broken. A mailbox was detached and thrown across the street.

Flash Flood, Greene

When
July 8, 3:20 PM CST to 9:45 PM CST
Where
Greene County, 1.79 mi ESE of Mulroy to 2.11 mi SE of Mulroy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.240, -93.140

Missouri Highway 125 was closed between MO YY and MO OO for water over the road in multiple locations.

Thunderstorm Wind, Pulaski

When
July 8, 3:38 PM CST
Where
Pulaski County, 0.69 mi N of Robert
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.840, -92.150

Report of trees uprooted or snapped.

Flash Flood, Christian

When
July 8, 3:43 PM CST to 10:00 PM CST
Where
Christian County, 1.3 mi WNW of Mc Cracken to 1.06 mi ESE of Ozark Airpark Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.030, -93.190

Report of a river overflowing causing basement flooding.

Flood, Wright

When
July 8, 3:45 PM CST
Where
Wright County, 2.35 mi NNE of Loring to 3.38 mi NNW of Loring
Cause
Heavy Rain
Reported by
Public
Coordinates
37.360, -92.560

Social media report of Steins Creek overflowing.

Flash Flood, Newton

When
July 8, 3:51 PM CST to 9:45 PM CST
Where
Newton County, 2.59 mi N of Redings Mill to 2.25 mi N of Redings Mill
Cause
Heavy Rain
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
37.057, -94.528

Report from dispatch of a stranded vehicle near St. Johns Blvd and 32nd street.

Flash Flood, Christian

When
July 8, 4:04 PM CST to 10:00 PM CST
Where
Christian County, 2.6 mi ESE of Mc Cracken to 2.27 mi SE of Mc Cracken
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.000, -93.130

Report of a creek overflowing causing minor flooding.

Flood, Jasper

When
July 8, 4:37 PM CST
Where
Jasper County, 2.01 mi SE of Tuckahoe to 1.11 mi S of Tuckahoe
Cause
Heavy Rain
Reported by
Public
Coordinates
37.110, -94.503

Reports of Joplin Creek spilling into Murphy Blvd and Landreth Park causing flooding. Over 4 feet of fast moving water was reported over the roadway.

Flash Flood, Wright

When
July 8, 5:51 PM CST to 9:45 PM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.96 mi NNW of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

MODOT reported Route Z was closed due to flooding.

Heavy Rain, Phelps

When
July 8, 10:25 PM CST
Where
Phelps County, 0.54 mi W of Rosati
Reported by
Public
Coordinates
38.030, -91.540

A Weather Underground personal weather station recorded 4.46 inches of rain that fell between 3pm and 11pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205290, 1205285, 1205291, 1205286, 1205292, 1205287, 1205288, 1205293, 1205289, 1205294.